Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS El Paso, TX

June 26, 2020Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 26, 2020, 5:20 PM MDT for Otero County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2020, 5:20 PM MDT (23:20 UTC)
Expired
Jun 26, 2020, 5:45 PM MDT
In force
25 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:04 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 2:04 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
204 PM MDT Fri Jun 26 2020

.SYNOPSIS...
Another couple days of isolated to widely scattered showers and
thunderstorms are expected, especially east. Starting Sunday, drier
air will move into the region and last through through Thursday.
High temperatures will be dropping to near normal for most of the
period, but breezy west winds will be common Sunday through
Tuesday. Some moisture is expected to move in from the east
Friday with isolated storms again in the forecast.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Upper low now over southern California and continues to very slowly
move east-southeast, forcing southward the persistent upper high
which has been over New Mexico and northwest Mexico for several
days. This will change our upper flow from northwest to southwest by
Saturday. For tonight, decent moisture and instability in the east
will allow isolated thunderstorms to develop into late evening. SPC
mesoanalysis shows high DCAPE values over the Rio Grande Valley, so
can't rule out the potential for severe winds being generated.

For Saturday, the upper low reaches central Arizona and opens up
into a weakening wave. The increased southwest flow will bring some
additional moisture to the west, while maintaining the moisture in
the east. Thus put POPs back in for all zones, though POPs not very
high. MUCAPE/DCAPE both a bit lower than today so don't expect much
in the way of severe storms. Temperatures should back off a bit,
about 3-5 degrees from today.

&&

.LONG TERM...
Upper trough will be weakening and moving across the area
during the evening hours. There will already be some moisture
drawn up from the south with it, so went with 20-30 pops south and
10 pops north. As trough basically washes out, westerly flow sets
up over the area with a surface low over SE CO and lee trough
extending down into the Big Bend area allowing breezy conditions
to get setup. Upper flow turns more southwest ahead of another
trough by Tuesday and a deepening surface low near OK Panhandle.
Winds will be in the 15-25 mph range for Sunday through Tuesday.
Generally dry and seasonable temperatures in the 90s are expected
during this period.

Going into the end of the period, upper high starts to strengthen
over the area as upper low over the west lifts north. This will
bring increasing temperatures with some 100+ degree temperatures
possible Thursday if EC pans out while GFS would fall just a
little short. Both models do bring a little surge of low level
moisture in from the east to southeast Friday and cool temps a few
degrees. GFS more bullish as usual with precipitation with this
moisture push, and with the flow and even some weak instability
showing up on EC, did include some pops to about the Rio Grande
during the day Fri and to about the Divide overnight. Should at
least see some storms over the Sacs with outflows triggering more
over the lowlands.

&&

.AVIATION...18Z TAF CYCLE
VFR conditions expected through the period. Developing aft 20Z,
mainly east of the Rio Grande Valley...isolated -TSRA BKN080CB
vsby 5-7SM. These thunderstorms should diminish after 03Z. Wind
gusts near storms 35-50KTS. No significant non-thunderstorm winds
expected through the period.

&&

.FIRE WEATHER...
Not much change for tonight and Saturday, as isolated thunderstorms
will continue. Some potential for very gusty winds with these
storms, mainly tonight. Change comes Sunday and Monday as dry west
flow develops. Thunderstorm chances are all but eliminated (perhaps
a stray mountain storm still possible), and surface winds increase.
Right now it looks as though Red Flag criteria will not quite be
met, as both winds and RH near the limits. Will have to watch this
for any model changes. A slight chance of thunderstorms return to
the zones Thursday and Friday as upper high moves back over the
area.

Min RHs lowlands for Saturday are 12-16% through Monday, then
lowering slightly mid week. Min RHs for the mountains 15-25%
Saturday through Monday, then down into the teens after. Vent rates
very good-excellent through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  98  76  97 /  10  10  20   0
Sierra Blanca           68  94  69  92 /  10  10  20   0
Las Cruces              69  96  69  95 /  10  10  10   0
Alamogordo              70  97  69  96 /  10  20  10   0
Cloudcroft              50  76  52  72 /  10  20  20  10
Truth or Consequences   69  94  69  95 /  10  10  10   0
Silver City             65  89  63  85 /   0  20  10   0
Deming                  67  95  63  94 /  10  10  10   0
Lordsburg               66  94  62  93 /   0  20  10   0
West El Paso Metro      76  98  75  97 /  10  10  20   0
Dell City               68  99  69  98 /  10  10  20   0
Fort Hancock            73 101  70  96 /  10  10  20   0
Loma Linda              70  94  70  89 /  10  10  20   0
Fabens                  75  99  73  96 /  10  10  20   0
Santa Teresa            70  97  70  95 /  10  10  20   0
White Sands HQ          76  96  75  96 /  10  10  10   0
Jornada Range           62  95  61  95 /  10  10  10   0
Hatch                   65  97  67  97 /  10  10  10   0
Columbus                71  96  68  94 /  10  10  20   0
Orogrande               71  97  70  94 /  10  10  10   0
Mayhill                 56  82  60  84 /  10  30  20  10
Mescalero               53  86  55  85 /  10  30  10  10
Timberon                52  84  55  81 /  10  20  10  10
Winston                 53  91  56  89 /  10  20  10  10
Hillsboro               62  95  63  92 /  10  20  10   0
Spaceport               64  94  63  95 /  10  10  10   0
Lake Roberts            55  91  50  86 /   0  20  10   0
Hurley                  61  92  60  87 /   0  20  10   0
Cliff                   53  95  53  90 /   0  20   0   0
Mule Creek              54  92  53  88 /   0  10   0   0
Faywood                 63  92  61  89 /  10  20  10   0
Animas                  66  96  64  93 /   0  20  20   0
Hachita                 64  94  61  92 /   0  20  20   0
Antelope Wells          67  94  63  91 /   0  20  30  10
Cloverdale              62  90  61  86 /   0  20  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17/26/17
Hazardous weather outlook, Jun 26, 12:22 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1222 PM MDT Fri Jun 26 2020

NMZ401>417-TXZ418>424-271830-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1222 PM MDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, generally east of the Rio Grande Valley.
Gusty winds of 40 to 50 mph possible with some of these storms,
along with brief periods of blowing dust.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms Saturday and Sunday and again on Thursday.
Gusty winds and small hail possible possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jun 26, 12:58 PM MDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
1258 PM MDT Fri Jun 26 2020

NMZ415-416-261945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1258 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO COUNTY UNTIL
145 PM MDT...

At 1258 PM MDT, trained weather spotters reported a strong
thunderstorm near Elk, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sacramento, Mayhill, Weed and Sixteen Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3313 10532 3296 10532 3296 10535 3269 10535
      3270 10560 3315 10545
TIME...MOT...LOC 1858Z 257DEG 10KT 3291 10535

DHUYVETTER
Special weather statement, Jun 26, 1:46 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
146 PM MDT Fri Jun 26 2020

NMZ415-416-262030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
146 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of San Patricio, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3307 10532 3330 10564 3331 10532
TIME...MOT...LOC 1943Z 257DEG 49KT 3328 10536

DHUYVETTER
Special weather statement, Jun 26, 3:17 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
317 PM MDT Fri Jun 26 2020

NMZ414-417-262215-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
317 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
415 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles east of Orogrande, moving east at 10 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Cornudas Mountains and The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3202 10596 3247 10584 3251 10548 3202 10554
TIME...MOT...LOC 2116Z 269DEG 35KT 3223 10567

DHUYVETTER
Special weather statement, Jun 26, 3:25 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
325 PM MDT Fri Jun 26 2020

TXZ422-262215-
Southern Hudspeth Highlands TX-
325 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Sierra Blanca, moving southwest at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sierra Blanca.

This includes Interstate 10 in Texas between mile markers 105 and
124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3142 10513 3131 10492 3097 10516 3111 10547
TIME...MOT...LOC 2125Z 031DEG 21KT 3125 10513

DHUYVETTER
Special weather statement, Jun 26, 4:08 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
408 PM MDT Fri Jun 26 2020

NMZ410-412-413-262300-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-
408 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 500 PM MDT...

At 405 PM MDT, Doppler radar was tracking strong thunderstorms in
White Sands Missile Range and far north east Dona Ana.

These storms have been producing wind gusts in excess of 45 mph.

Locations impacted include...
Northrup Landing, Orogrande, White Sands National Monument, White
Sands Missile Range Headquarters, Holloman Air Force Base and Lake
Lucero.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 167 and 209.
 Highway 54 in New Mexico between mile markers 28 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3297 10652 3298 10603 3236 10600 3233 10652
TIME...MOT...LOC 2205Z 031DEG 49KT 3254 10640

DHUYVETTER
Special weather statement, Jun 26, 4:48 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
448 PM MDT Fri Jun 26 2020

NMZ409-412-414-415-262330-
Central Tularosa Basin NM-Sierra County Lakes NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
448 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...NORTHEASTERN
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking thunderstorms producing
strong winds in north-central Tularosa Basin.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Northrup Landing, Tularosa, Three Rivers, Alamogordo, White Sands
National Monument, Bent, Burro Flats, High Rolls, La Luz, Holloman
Air Force Base, Mountain Park, Boles Acres, Karr Canyon and Three
Rivers Petroglyph Site.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 201 and 212.
 Highway 54 in New Mexico between mile markers 59 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 10637 3339 10584 3280 10580 3277 10652
      3348 10652 3348 10638
TIME...MOT...LOC 2245Z 032DEG 49KT 3311 10635

DHUYVETTER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:11 PM MDTSpecial Weather StatementEPZOtero49 min
Jun 26, 12:58 PM MDTSpecial Weather StatementEPZOtero47 min
Jun 26, 1:46 PM MDTSpecial Weather StatementEPZ44 min
Jun 26, 3:17 PM MDTSpecial Weather StatementEPZOtero58 min
Jun 26, 3:52 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 26, 4:08 PM MDTSpecial Weather StatementEPZOtero52 min
Jun 26, 4:48 PM MDTSpecial Weather StatementEPZ42 min
Jun 26, 5:44 PM MDTDust Storm AdvisoryEPZDoña Ana, Otero, Sierra91 min
Jun 26, 5:49 PM MDTSpecial Weather StatementEPZ41 min
Jun 26, 3:25 PM MDTSpecial Weather StatementEPZHudspeth50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.